Alert archive / Illinois / Tornado Warnings in 2017
Tornado Warning 50, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Oct 10, 2017, 5:53 PM CDT for Union County, Illinois. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 10, 2017, 5:53 PM CDT (22:53 UTC)
- Expired
- Oct 10, 2017, 6:19 PM CDT
- In force
- 26 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Union County, IL
The radar
The Paducah radar (KPAH), 50 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 5:56 PM CDT | TSTM WND DMG | 5 Nw Dongola, IL | SEVERAL TREES DOWN BETWEEN ANNA AND DONGOLA. IN PARTICULAR...THE CITY OF BALCOM JUST OFF OF HIGHWAY 51. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
143
WFUS53 KPAH 102253
TORPAH
ILC181-102330-
/O.NEW.KPAH.TO.W.0050.171010T2253Z-171010T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
553 PM CDT TUE OCT 10 2017
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Southeastern Union County in southern Illinois...
* Until 630 PM CDT
* At 553 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Anna, moving east at 30 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Anna, Jonesboro, Dongola and Mill Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3733 8928 3745 8927 3748 8904 3733 8904
TIME...MOT...LOC 2253Z 265DEG 26KT 3741 8921
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
CN2 follow-up statements
091
WWUS53 KPAH 102309
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
609 PM CDT TUE OCT 10 2017
ILC181-102330-
/O.CON.KPAH.TO.W.0050.000000T0000Z-171010T2330Z/
Union IL-
609 PM CDT TUE OCT 10 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN UNION COUNTY...
At 609 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dongola, or 9 miles west of Vienna, moving east at
30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Union County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3736 8915 3746 8915 3748 8904 3735 8904
TIME...MOT...LOC 2309Z 265DEG 25KT 3741 8907
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
CN117
WWUS53 KPAH 102319
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
619 PM CDT TUE OCT 10 2017
ILC181-102328-
/O.CAN.KPAH.TO.W.0050.000000T0000Z-171010T2330Z/
Union IL-
619 PM CDT TUE OCT 10 2017
...THE TORNADO WARNING FOR SOUTHEASTERN UNION COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
Trees have been reported down not far from Dongola.
LAT...LON 3736 8915 3746 8915 3748 8904 3735 8904
TIME...MOT...LOC 2313Z 265DEG 26KT 3742 8898
$$
CNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Oct 10, 1:28 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Oct 10, 1:28 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Paducah KY 128 PM CDT Tue Oct 10 2017 .SHORT TERM...(Tonight through Thursday night) Issued at 119 PM CDT Tue Oct 10 2017 Visible satellite imagery and surface observations show the cold front on our western doorstep already, but it has been standing in place there for the past 2-3 hours, awaiting its upper energy push that will propel it on across our FA. This will come later this afternoon/evening. Meanwhile Laps data does show that wedge of breakout clouds has allowed MUCapes to rise into 1500 ish J/KG range, with upwards to nearly 2500 just to our south. This area may be short-lived however, as additional dense cloud cover is nearby. We'll thereby have a short window for strong/svr storm, still in Marginal risk. Fropa brings gusty shift to west/northwest winds and then drier/cooler air replaces our almost summer like warm/humid airmass for the next couple days thereafter. Dew points some 15-20F cooler are poised to usher across the FA. .LONG TERM...(Friday through Tuesday) Issued at 119 PM CDT Tue Oct 10 2017 Ridging upper heights/high pressure will bring warming profile as we head into the weekend. The next cold front takes shape and makes passage Sunday afternoon and evening. Models are synchronizing on this solution so we made only minor massages to the overall long term forecast. Mainly, we direct Pops to along/ahead of the front, ie mainly Sunday-Sunday night. In addition, the preceding warm up, we bump up a degree or two from the mean/blend, as well as the post frontal day 1 cooldown, where we shave off a degree from the mean/blend. 80s/60s will be replaced by 70s/50s, similar to the short term frontal passage. && .AVIATION... Issued at 119 PM CDT Tue Oct 10 2017 Satellite shows some break in the clouds but still plenty of flight restricting bases scattered to broken across all terminals. A cold front is poised just west of SEMO attm, and will be making passage this evening. A chance of showers/thunderstorms with IFR restrictions to both cigs/vsbys may accompany its passages. Winds will shift to the west/northwest and gust upon passage. Time/heights and mos suggest lingering low layer RH may result in fog or low stratus type post frontal environ late tonight-early tmrw, even with light nwlys. We'll hint at that as well. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, Oct 10, 4:39 AM CDT, 13 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 439 AM CDT Tue Oct 10 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 439 AM CDT Tue Oct 10 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The Storm Prediction Center continues to outlook a marginal risk of severe thunderstorms this afternoon and evening, particularly from 3 to 8 p.m. Damaging wind is the primary severe weather concern, with a limited risk for large hail. Storm hazards will also include lightning and heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A chance of thunderstorms is forecast for all or a portion of the region late Saturday night through Sunday night. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening, especially across southeast Missouri and southern Illinois. RJP/DRS
In the hours before
Local storm report, Oct 10, 2:37 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT TUE OCT 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLASH FLOOD CENTRAL CITY 37.30N 87.13W
10/10/2017 MUHLENBERG KY LAW ENFORCEMENT
SEVERAL ROADS CLOSED DUE TO HIGH WATER IN CENTRAL CITY.
ROAD CREWS HAVE PUT UP BARRICADES.
0150 PM FLASH FLOOD CENTRAL CITY 37.30N 87.13W
10/10/2017 MUHLENBERG KY LAW ENFORCEMENT
VEHICLE DROVE INTO FLOODED ROAD AROUND THE 200 BLOCK OF
SOUTH 2ND STREET IN CENTRAL CITY. DRIVER AND VEHICLE WERE
MOVED TO SAFETY.
0230 PM HEAVY RAIN 6 N GREENVILLE 37.29N 87.18W
10/10/2017 M4.24 INCH MUHLENBERG KY MESONET
RAINFALL FROM 11 AM THROUGH 230 PM CDT. REPORT FROM
KENTUCKY MESONET OBSERVATION SITE.
&&
K. SMITHLocal storm report, Oct 10, 2:46 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT TUE OCT 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FLASH FLOOD 1 NE MORTONS GAP 37.25N 87.46W
10/10/2017 HOPKINS KY PUBLIC
FLAT CREEK ROAD OFF OF HIGHWAY 813 FLOODED. REPORT
RELAYED VIA SOCIAL MEDIA.
&&
K. SMITHThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 10:49 PM CDT | Special Weather Statement | PAH | Franklin | 26 min |
| Oct 9, 10:54 PM CDT | Special Weather Statement | PAH | Franklin | 21 min |
| Oct 10, 7:35 AM CDT | Flash Flood Warning | PAH | Alexander, Pulaski | 3 hr |
| Oct 10, 7:41 AM CDT | Flash Flood Warning | PAH | Hamilton, Jefferson, Wayne | 3 hr |
| Oct 10, 8:48 AM CDT | Areal Flood Warning | PAH | Edwards, Wabash, Wayne | 3 hr |
| Oct 10, 9:03 AM CDT | Flash Flood Warning | PAH | Edwards, Wabash, Wayne | 3 hr |
| Oct 10, 5:20 PM CDT | Severe Thunderstorm Warning | PAH | Union | 25 min |
| Oct 10, 5:43 PM CDT | Severe Thunderstorm Warning | PAH | Union | 32 min |
| Oct 10, 6:07 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 38 min |
| Oct 10, 6:37 PM CDT | Severe Thunderstorm Warning | PAH | Pulaski | 23 min |
| Oct 10, 6:50 PM CDT | Special Weather Statement | PAH | Massac, Pope | 40 min |
| Oct 10, 6:55 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope | 35 min |
Nearby
Tornado Warnings in Illinois, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.